Alert archive / Minnesota / Beach Hazards Statements in 2014

Beach Hazards Statement 19, NWS Duluth, MN

September 30, 2014Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Sep 30, 2014, 3:13 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2014, 3:13 AM CDT (08:13 UTC)
Expired
Sep 30, 2014, 8:00 PM CDT
In force
17 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2014-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2014-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WHUS43 KDLH 300813
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
313 AM CDT TUE SEP 30 2014

MNZ037-WIZ001-010100-
/O.NEW.KDLH.BH.S.0019.140930T0813Z-141001T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
313 AM CDT TUE SEP 30 2014

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS 
  SUCH AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A 
  SWIMMER QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 30, 3:09 AM CDT, 4 minutes earlier.

Area forecast discussion, Sep 30, 3:09 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
309 AM CDT TUE SEP 30 2014

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 309 AM CDT TUE SEP 30 2014

SFC HIGH PRESSURE WAS BUILDING INTO THE FA FROM NW ONTARIO AT 07Z.
WITH THE EASTERLY FLOW OVER LAKE SUPERIOR...THIS HAS RESULTED IN
WIDESPREAD CLOUD COVER OVER THE FA. HOWEVER...LATEST IR SATELLITE
IMAGERY REVEALS THE BACK EDGE OF THE CLOUDS HEADING FOR THE TIP OF
THE ARROWHEAD AFTER JUST CLEARING ISLE ROYALE. IF THIS TREND
CONTINUES...WILL HAVE TO ADJUST CLOUD COVER THIS MORNING AND
INTRODUCE A CLEARING TREND. OTHERWISE...A QUIET WEATHER DAY WITH
COOL MAX TEMPS ALONG THE NORTH SHORE IN THE UPPER 40S. 50S TO NEAR
60 ELSEWHERE.

A DEEPENING AREA OF LOW PRESSURE MOVES NWD THROUGH THE DAKOTAS
TONIGHT...REACHING SOUTHERN MANITOBA BY 12Z WEDNESDAY. MODELS ARE
FAIRLY SIMILAR IN THE MASS FIELDS BUT DIFFERENCES SHOW UP IN THE
QPF. THE GFS IS MOST GENEROUS...WHILE THE OTHER MODELS ARE LESS SO.
LEANED AWAY FROM THE GFS QPF AND SIDED WITH THE OTHER MODELS. THIS
RESULTED IN A NEW ALIGNMENT OF THE POPS. ADDED BACK A MENTION OF
ISOLD THUNDER TONIGHT AS A NARROW CORRIDOR OF H85 LI'S TO -1C WILL
BE FOUND IN THE WAA ZONE IN CONCERT WITH THE LLJ MOVING THROUGH THE
AREA.

ON WEDNESDAY...THE LLJ MOVES OVER NW WI AS THE SFC LOW CONTINUES
NWD. UPPER DIVERGENCE IS MAXIMIZED OVER THE SAME ARE BY 18Z
WEDNESDAY AS RIGHT ENTRANCE REGION OF H25 JET MOVES OVERHEAD. LEFT
OUT THE MENTION OF THUNDER IN THE MORNING AS INSTABILITY AXIS IS
WELL S OF THE AREA. ADDED THE ISOLD THUNDER MENTION BACK IN THE
AFTERNOON AS INSTABILITY INCREASES. MAX TEMPS WILL BE A BIT WARMER
THANKS TO THE WAA.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 309 AM CDT TUE SEP 30 2014

AN UPPER TROUGH WILL EXTEND FROM THE CENTRAL CANADIAN PROVINCES
SOUTH THROUGH THE NORTHERN PLAINS INTO THE SOUTHWEST CONUS EARLY IN
THE PERIOD. THE TROUGH WILL MOVE EAST WITH A CLOSED UPPER LOW
FORMING THURSDAY NIGHT OVER/NEAR MINNESOTA/THE EASTERN DAKOTAS. THE
LOW WILL DEEPEN OVER THE WESTERN GREAT LAKES INTO THE FIRST PART OF
THE WEEKEND...THEN CONTINUE EAST/NORTHEAST INTO EARLY NEXT WEEK WITH
A COLD NORTHWEST FLOW ALOFT OCCURRING OVER THE REGION BEHIND THE
FRONT. THERE WILL BE CHANCES FOR RAIN THROUGHOUT MUCH OF THE
EXTENDED PERIOD.

A SHORTWAVE WEDNESDAY NIGHT WILL BRING A CHANCE FOR SHOWERS TO
MAINLY EASTERN AREAS...WITH THE BEST CHANCE OCCURRING IN THE
EVENING. A STRONGER WAVE WILL DEVELOP A SURFACE WAVE THURSDAY AND
THERE WILL BE A BETTER CHANCE FOR RAIN WITH THESE FEATURES. WE
INCREASED POPS QUITE A BIT THURSDAY/THURSDAY NIGHT OVER MUCH OF THE
CWA. CHANCES STILL LOOK TO BE HIGHEST OVER THE EASTERN HALF OF THE
NORTHLAND.

A COLD UPPER LOW WILL BE OVER THE NORTHLAND FRIDAY AND THE CHANCE
FOR SHOWERS WILL CONTINUE. THE UPPER LOW WILL ONLY MOVE SLOWLY EAST
FRIDAY NIGHT AND SHOWERS WILL CONTINUE TO BE POSSIBLE OVER MAINLY
THE EASTERN HALF OF THE NORTHLAND. COLDER TEMPS WILL CONTINUE TO
MOVE IN ON NORTHWEST FLOW. IT DOES LOOK COLD ENOUGH FOR SOME SNOW TO
MIX IN OVER PORTIONS OF THE NORTHLAND FRIDAY NIGHT. LITTLE
ACCUMULATION IS EXPECTED.

MOST AREAS WILL SEE A BREAK FROM THE SHOWERS ON SATURDAY AS BRIEF
RIDGING MOVES IN. HOWEVER...A CHANCE FOR MORE SHOWERS RETURNS
SUNDAY/MONDAY AS A CLIPPER MOVES THROUGH THE AREA.

HIGH TEMPERATURES WILL BE IN THE SIXTIES FOR MOST AREAS
THURSDAY...THEN DROP INTO THE UPPER FORTIES TO LOWER FIFTIES FOR
FRIDAY AND SATURDAY. HIGHS SUNDAY/MONDAY WILL MAINLY BE IN THE
FIFTIES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1226 AM CDT TUE SEP 30 2014

A LARGE AREA OF LOW CLOUDS WITH A MIX OF MVFR AND IFR CEILINGS WILL
ENCOMPASS THE FORECAST AREA THROUGH DAY BREAK. THERE REMAINS
DIFFICULTY IN DETERMINING TIMING OF LIFTING CEILINGS TUESDAY...DUE
TO THE INFLUENCE OF A STRONG SUBSIDENCE INVERSION. HAVE KEPT MVFR
CONDITIONS AT KHIB AND KDLH THROUGH THE TAF PERIOD. INTRODUCED A
TREND TO VFR WITH SCATTERED SKIES AT KBRD...KINL AND KHYR DURING THE
LATE AFTERNOON...WITH A RETURN TO MVFR CIGS THROUGH THE EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  46  56  51 /   0  50  50  40
INL  59  45  60  49 /   0  30  30  20
BRD  59  51  65  50 /   0  40  20  10
HYR  60  47  57  53 /   0  50  70  40
ASX  55  44  58  54 /   0  20  70  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...GSF
LONG TERM...MELDE
AVIATION...MELDE
Hazardous weather outlook, Sep 29, 11:07 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1107 PM CDT MON SEP 29 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-010415-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1107 PM CDT MON SEP 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT AND
WEDNESDAY...MAINLY SOUTH OF HIGHWAY 2.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LSZ121-140>148-010415-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1107 PM CDT MON SEP 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY EAST TO NORTHEAST WINDS MAY CREATE HAZARDOUS
WAVES TUESDAY AFTERNOON AND OVERNIGHT ALONG THE NORTH SHORE OF
LAKE SUPERIOR.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND
WEDNESDAY.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 3:32 AM CDTSmall Craft AdvisoryDLH31 hr

Nearby

Beach Hazards Statements in Minnesota, 2014Beach Hazards Statements in Wisconsin, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.